Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 28, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 3, 2018, 11:49 PM CDT for Cherokee County, Etowah County, Alabama. It was in force for 56 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2018, 11:49 PM CDT (04:49 UTC)
- Expired
- Apr 4, 2018, 12:45 AM CDT
- In force
- 56 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cherokee County, AL, Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 103 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 11:50 PM CDT | TSTM WND DMG | 2 N Wilsonia, AL | EM REPORTS TREE BLOCKING ROAD NEAR MILE MARKER 9 ON LAY SPRINGS ROAD. |
| Apr 3, 11:50 PM CDT | TSTM WND DMG | 3 Ene Gadsden Steam Pla, AL | EM REPORTS TREES AND POWER LINES DOWN ON POPE ROAD. TIME ESTIMATED BY RADAR. |
| Apr 4, 12:00 AM CDT | TSTM WND DMG | 1 Wsw Yellow Creek Fall, AL | TREE DOWN ALONG COUNTY ROAD 166 IN LEESBURG. |
| Apr 4, 12:00 AM CDT | TSTM WND DMG | 2 W Centre, AL | *** 1 INJ *** EM REPORTS TREE ON HOUSE WITH 1 INJURY. TIME ESTIMATED BY RADAR. |
| Apr 4, 12:08 AM CDT | TSTM WND DMG | Moshat, AL | SMALL METAL OUTBUILDING DESTROYED AND A COUPLE TREES DOWN ON COUNTY 83 NEAR US 411. |
| Apr 4, 12:12 AM CDT | TSTM WND DMG | 1 E Cedar Bluff, AL | TREE DOWN IN ROADWAY ALONG ROCKY FORD POINT ROAD NEAR CEDAR BLUFF. |
| Apr 4, 12:12 AM CDT | TSTM WND DMG | Centre, AL | TREE DOWN NEAR 130 EAST MAIN STREET IN CENTRE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 9:47 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1767 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
121
WUUS54 KBMX 040449
SVRBMX
ALC019-055-040545-
/O.NEW.KBMX.SV.W.0028.180404T0449Z-180404T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1149 PM CDT TUE APR 3 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Etowah County in northeastern Alabama...
Cherokee County in northeastern Alabama...
* Until 1245 AM CDT
* At 1149 PM CDT, severe thunderstorms were located along a line
extending from near Ider to Cherokee Rock Village to near Steele,
moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Gadsden, Rainbow City, Attalla, Hokes Bluff, Centre, Cedar Bluff,
Little River Canyon National Preserve, Forney, Centre Municipal
Airport, Glencoe, Steele, Leesburg, Reece City, Sand Rock,
Gaylesville, Cherokee Rock Village, Pleasant Gap, Cornwall Furnace
Park, Blanche and Eastern Weiss Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3396 8540 3394 8552 3396 8554 3397 8574
3393 8574 3396 8584 3394 8590 3391 8590
3391 8597 3384 8605 3388 8611 3390 8611
3390 8614 3399 8620 3420 8593 3420 8584
3424 8584 3426 8577 3437 8563 3453 8552
TIME...MOT...LOC 0449Z 265DEG 53KT 3466 8561 3417 8584 3390 8612
HAIL...<.75IN
WIND...60MPH
$$
17/KLAWS3 follow-up statements
917
WWUS54 KBMX 040506
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1206 AM CDT WED APR 4 2018
ALC019-055-040545-
/O.CON.KBMX.SV.W.0028.000000T0000Z-180404T0545Z/
Etowah AL-Cherokee AL-
1206 AM CDT WED APR 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR EASTERN ETOWAH AND CHEROKEE COUNTIES...
At 1206 AM CDT, severe thunderstorms were located along a line
extending from near Lafayette to Eastern Weiss Lake to near Glencoe,
moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Gadsden, Rainbow City, Hokes Bluff, Centre, Cedar Bluff, Little River
Canyon National Preserve, Forney, Centre Municipal Airport, Glencoe,
Leesburg, Sand Rock, Gaylesville, Tennala, Cherokee Rock Village,
Pleasant Gap, Cornwall Furnace Park, Blanche, Eastern Weiss Lake,
Ballplay and Slackland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3396 8540 3394 8552 3396 8554 3397 8574
3393 8574 3396 8584 3394 8590 3391 8590
3391 8597 3384 8605 3388 8611 3390 8611
3390 8614 3420 8584 3424 8584 3426 8577
3437 8563 3453 8552
TIME...MOT...LOC 0506Z 265DEG 53KT 3468 8534 3419 8557 3392 8585
HAIL...<.75IN
WIND...60MPH
$$
17/KLAWS104
WWUS54 KBMX 040524
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1224 AM CDT WED APR 4 2018
ALC019-055-040545-
/O.CON.KBMX.SV.W.0028.000000T0000Z-180404T0545Z/
Etowah AL-Cherokee AL-
1224 AM CDT WED APR 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR EAST CENTRAL ETOWAH AND SOUTHEASTERN CHEROKEE COUNTIES...
At 1224 AM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Dalton to 6 miles southwest of
Rome to near Piedmont, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hokes Bluff, Centre, Forney, Tennala, Pleasant Gap, Moshat, Ball
Flat, Eastern Weiss Lake, Coloma, Spring Garden, Howells Crossroads,
Reaves and Waterhouse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3396 8540 3394 8552 3396 8554 3397 8574
3393 8574 3396 8584 3394 8590 3427 8546
TIME...MOT...LOC 0524Z 265DEG 53KT 3470 8504 3421 8527 3394 8555
HAIL...<.75IN
WIND...60MPH
$$
17/KLAWS507
WWUS54 KBMX 040531
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1231 AM CDT WED APR 4 2018
ALC055-040540-
/O.CAN.KBMX.SV.W.0028.000000T0000Z-180404T0545Z/
Etowah AL-
1231 AM CDT WED APR 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ETOWAH COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern and east central Alabama.
LAT...LON 3396 8540 3396 8549 3394 8550 3394 8551
3396 8554 3397 8574 3399 8574 3404 8576
3427 8546
TIME...MOT...LOC 0530Z 265DEG 53KT 3471 8492 3422 8515 3395 8543
$$
ALC019-040545-
/O.CON.KBMX.SV.W.0028.000000T0000Z-180404T0545Z/
Cherokee AL-
1231 AM CDT WED APR 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHEASTERN CHEROKEE COUNTY...
At 1230 AM CDT, severe thunderstorms were located along a line
extending from near Dalton to near Rome to near Pleasant Gap, moving
east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Forney, Pleasant Gap, Tennala, Moshat, Ball Flat, Eastern Weiss Lake,
Coloma, Howells Crossroads, Waterhouse and Spring Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3396 8540 3396 8549 3394 8550 3394 8551
3396 8554 3397 8574 3399 8574 3404 8576
3427 8546
TIME...MOT...LOC 0530Z 265DEG 53KT 3471 8492 3422 8515 3395 8543
HAIL...<.75IN
WIND...60MPH
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 9:49 PM CDT, 2 hours earlier.
Area forecast discussion, Apr 3, 9:49 PM CDT, 2 hours before
Area Forecast Discussion National Weather Service Birmingham AL 949 PM CDT Tue Apr 3 2018 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... A QLCS with a history of damaging winds is making its way across NW Alabama but appears to be losing a little bit of intensity. This is likely due to a pocket of lower quality moisture as a result of mixing this afternoon. However, greater surface to 925mb dewpoints are advecting from the southwest across SE Mississippi and SW Alabama. There may be enough time for a tongue of MLCAPE up to 1200 J/kg to surge northward ahead of the line as it reaches the I-59 corridor and areas to the east. This would likely result in some reintensification of the QLCS with a damaging wind threat continuing all the way to the AL/GA state line and as far south as Interstate 85. The increase in moisture quality would suggest a better chance for tornadoes, but surface winds are expected to become more veered with time. This should limit the tornado threat, though a couple of brief tornadoes cannot be completely ruled out. 87/Grantham && .AVIATION... 00Z TAF Discussion. A potent storm system will sweep across the Central Gulf Coast region tonight. South winds 12-22 kts with higher gusts will prevail this evening ahead of a fast-moving squall line. Made minor changes to adjust for arrival timing of the squall line; near a KTCL-KBHM line by 04z, near KEET by 05z, and near KASN-KANB by 06Z. Portions of the line will contain large hail and wind gusts in excess of 50 mph. A gradual weakening trend is expected after 06Z. Widespread MVFR cigs expected behind the squall line, but rapid drying in the low levels will bring clearing skies to the northern TAFS between 09z and 12z. Winds behind the squall line become westerly, then northwesterly just before sunrise, with sustained wind up to 12kts with higher gusts. 14 && .FIRE WEATHER... Scattered showers are possible this afternoon before wetting rains will be possible for tonight into Wednesday with the arrival of the next frontal system. Much colder weather expected Wednesday into Thursday. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 47 58 32 67 45 / 90 10 0 0 10 Anniston 49 59 34 68 46 / 90 20 0 0 10 Birmingham 48 60 35 70 48 / 90 10 0 0 10 Tuscaloosa 49 62 36 70 48 / 90 10 0 0 10 Calera 49 60 36 70 48 / 90 20 0 0 10 Auburn 57 62 38 69 46 / 90 40 0 0 10 Montgomery 56 65 37 72 46 / 90 30 0 0 0 Troy 59 64 37 71 45 / 80 50 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 3, 10:00 PM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1000 PM CDT Tue Apr 3 2018 ALZ011>015-017>050-050600- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1000 PM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Tonight. Severe storms are possible through 4 AM Wednesday generally along and north of Interstate 85, with a higher threat for areas north of Interstate 20. Damaging winds up to 70 mph will be the main threat, but a couple of brief tornadoes cannot be completely ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Cold weather expected Wednesday night into Thursday morning. Areas in the North Central Alabama could drop to near or below freezing. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed tonight.
In the hours before
Local storm report, Apr 3, 10:52 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1052 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND DMG 6 E SHOTTSVILLE 34.26N 88.03W
04/03/2018 MARION AL EMERGENCY MNGR
EM REPORTS TREES DOWN IN SHOTTSVILLE
COMMUNITY NEAR CR 126 AND COLBURN ROAD. TIME
ESTIMATED BY RADAR.
&&Local storm report, Apr 3, 11:21 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1121 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM TSTM WND DMG HALEYVILLE 34.24N 87.62W
04/03/2018 WINSTON AL PUBLIC
REPORTS OF TREES DOWN ON NEWBURG RD IN
HALEYVILLE. TIME ESTIMATED BY RADAR.
&&Special weather statement, Apr 3, 11:29 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1129 PM CDT TUE APR 3 2018
ALZ018-026-040530-
Etowah AL-St. Clair AL-
1129 PM CDT TUE APR 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR ETOWAH AND ST. CLAIR COUNTIES
UNTIL 1230 AM CDT...
At 1129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boaz to Clay. Movement was east at 55 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Gadsden, Pell City, Leeds, Moody, Rainbow City, Attalla, Hokes Bluff,
Springville, Odenville, Lincoln, Glencoe, Margaret, Argo, Ashville,
Sardis City, Ragland, Steele, Altoona, Walnut Grove and Reece City.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3394 8574 3395 8588 3384 8607 3377 8605
3367 8615 3369 8620 3354 8619 3351 8628
3340 8638 3350 8638 3350 8648 3355 8648
3356 8655 3372 8653 3380 8658 3382 8643
3389 8634 3405 8633 3418 8619 3420 8584
TIME...MOT...LOC 0429Z 277DEG 47KT 3418 8621 3371 8663
17/KLAWSLocal storm report, Apr 3, 11:33 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1133 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM TSTM WND DMG 1 E LYNNS PARK 33.80N 87.12W
04/03/2018 WALKER AL PUBLIC
REPORTS OF TREES DOWN ON OLD BANKHEAD HWY.
TIME ESTIMATED BY RADAR.
&&Local storm report, Apr 3, 11:35 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1135 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM TSTM WND DMG 1 NNW JASPER 33.85N 87.28W
04/03/2018 WALKER AL BROADCAST MEDIA
DAMAGE TO SEARS BUILDING IN PARKLAND
SHOPPING CENTER. TIME ESTIMATED BY RADAR.
&&Local storm report, Apr 3, 11:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1148 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM TSTM WND DMG ROCKLEDGE 34.10N 86.11W
04/03/2018 ETOWAH AL EMERGENCY MNGR
EM REPORTS TREES DOWN ON 431 IN ETOWAH
COUNTY.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 9:10 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 80 min |
| Apr 3, 9:44 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 61 min |
| Apr 3, 9:51 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 54 min |
| Apr 3, 9:55 PM CDT | Special Weather Statement | BMX | Pickens | 65 min |
| Apr 3, 10:31 PM CDT | Special Weather Statement | BMX | Tuscaloosa, Walker | 59 min |
| Apr 3, 10:49 PM CDT | Special Weather Statement | BMX | Greene, Pickens, Sumter | 56 min |
| Apr 3, 10:52 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 53 min |
| Apr 3, 11:29 PM CDT | Special Weather Statement | BMX | Etowah, St. Clair | 61 min |
| Apr 4, 12:03 AM CDT | Special Weather Statement | BMX | Bibb, Calhoun, Perry, Shelby, Talladega | 57 min |
| Apr 4, 12:21 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Randolph, Talladega | 54 min |
| Apr 4, 12:42 AM CDT | Special Weather Statement | BMX | Autauga, Chilton, Coosa, Dallas, Lowndes | 63 min |
| Apr 4, 1:34 AM CDT | Severe Thunderstorm Warning | BMX | Coosa, Elmore | 45 min |
| Apr 4, 3:14 AM CDT | Freeze Warning | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 10 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.